Thunderstorm Wind, Dawes
- When
- June 2, 3:39 PM MST to 3:40 PM MST
- Where
- Dawes County, Crawford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.680, -103.400
Wind gusts were estimated at 60 mph at Crawford.
Late afternoon and early evening thunderstorms across portions of the western Nebraska Panhandle produced large hail, torrential rain and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and early evening thunderstorms across portions of the western Nebraska Panhandle produced large hail, torrential rain and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 3:30 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 430 PM MDT TUE JUN 2 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 415 PM MDT TUE JUN 2 2015 MAIN FORECAST CONCERN IN THE SHORT TERM IS SEVERE WEATHER AS THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN PLAINS OF WYOMING AND ARE CURRENTLY MOVING INTO A MORE FAVORABLE ENVIRONMENT. THERE HAVE BEEN A FEW STRONGER CELLS SO FAR...AND THIS TREND WILL CONTINUE INTO THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT NORTHEAST OF A LINE FROM LUSK WYOMING TO BRIDGEPORT NEBRASKA. ACTIVITY SHOULD DIMINISH AN MOVE OUT OF THE FORECAST AREA BY LATE THIS EVENING. FURTHER WEST...NOT MUCH GOING ON SINCE DRIER AIR HAS TEMPORARILY MOVED INTO MOST OF SOUTHEAST WYOMING WITH DEWPOINTS CURRENTLY IN THE UPPER 20S TO UPPER 30S. WILL HAVE TO KEEP A CLOSE EYE ON WEDNESDAY AS SOME MODELS ARE INDICATING AN ACTIVE SEVERE WEATHER DAY ACROSS MOST OF SOUTHEAST WYOMING AND WESTERN NEBRASKA AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD EMBEDDED IN SOUTHWEST FLOW ALOFT. MODELS SHOW CAPE VALUES BETWEEN 1500 TO 2500 J/KG...AND EVEN CLOSE TO 3000 J/KG ACROSS THE AREA WITH LOW LI/S...LLVL CONVERGENCE AND MOIST UPSLOPE FLOW. THE 12Z NAM ON THE OTHER HAND SHOWS LOW STRATUS ACROSS THE HIGH PLAINS EAST OF THE LARAMIE RANGE WITH ANY CONVECTION MAINLY OVER THE HIGHER TERRAIN WEST OF THE LARAMIE RANGE...SLOWLY MOVING EASTWARD DURING THE AFTERNOON AND EVENING WITH A LOWER CHANCE OF SEVERE WEATHER. THE NEW 18Z NAM IS NOW TRENDING TOWARDS THE GFS HOWEVER. FOR NOW...EXPECT SOME FOG AND LOW STRATUS TO DEVELOP TONIGHT...SO THE QUESTION IS HOW DEEP WILL THIS SATURATED LAYER BE AND HOW LONG IT WILL LAST. CURRENTLY THINKING IS THE DRIER AIR THAT HAS PUSHED ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA WILL ACTUALLY SUPPRESS THE POTENTIAL FOR LOW CLOUDS AND FOG TONIGHT. IT MAY STAY CLOUD UP AS FAR WEST AS THE LARAMIE RANGE...BUT BELIEVE THE DEPTH WILL BE SHALLOW. SUNSHINE IN THE LATE MORNING AND AFTERNOON TOMORROW WILL QUICKLY LEAD TO AN UNSTABLE BOUNDARY LAYER. IN ADDITION...A CAP INVERSION BELOW 700MB WILL SUPPRESS CONVECTION INITIALLY...BUT ONCE THIS CAP IS ERODEDIN THE AFTERNOON...BELIEVE TSTORM DEVELOPMENT WILL VERY RAPID ALONG THE LARAMIE RANGE OR JUST WEST. IT WILL BE COOLER ON WEDNESDAY AS WELL WITH HIGHS IN THE 70S. THIS CONVECTION MAY LINGER THROUGH WEDNESDAY NIGHT AS WELL DUE TO THE RELATIVE SLOW MOTION OF THE UPPER LEVEL SHORTWAVE DISTURBANCE. YET ANOTHER ROUND OF SHOWERS AND TSTORMS WITH THE POTENTIAL OF STRONG TO SEVERE STORMS ARE EXPECTED ON THURSDAY. THURSDAY MAY ACTUALLY BE SIMILAR TO WEDNESDAY...WITH SLIGHTLY LESS POTENTIAL FOR SEVERE TSTORMS. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 202 PM MDT TUE JUN 2 2015 CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE LONG TERM FORECAST PERIOD AS CURRENT WEATHER PATTERN GENERALLY REMAINS IN PLACE. SUBTLE TROUGH CURRENTLY OVER THE NORTHWEST CONUS WILL DEEPEN LATE THIS WEEK WITH AN UPPER LEVEL LOW EVENTUALLY CUTTING OFF OVER THE SOUTHWEST CONUS. THIS WILL KEEP THE FORECAST AREA UNDER SOUTHWEST FLOW ALOFT WITH GENERALLY EAST FLOW IN THE LOW LEVELS. THEREFORE MOIST LOW LEVEL UPSLOPE FLOW AND PERIODIC SHORTWAVES WILL CONTINUE TO BRING CHANCES FOR SHOWERS AND THUNDERSTORMS ON A DAILY BASIS. THE MAIN CHANCES WILL BE DURING THE AFTERNOON AND EVENING TIME FRAMES BUT WITH SUBTLE SHORTWAVE FEATURES...NOCTURNAL CONVECTION WILL BE POSSIBLE MANY NIGHTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 202 PM MDT TUE JUN 2 2015 THE INITIAL AVIATION CONCERN WILL BE THE POTENTIAL FOR THUNDERSTORMS AT WRN NEBRASKA PANHANDLE TERMINALS 02/21Z-03/03Z. HAVE KEPT VCTS GOING AT TAF SITES SINCE THE LOCATION AND TIMING OF INDIVIDUAL STORMS IS FRUITLESS UNTIL THEY DEVELOP. THIS ACTIVITY WILL WIND DOWN AFTER 03Z...GIVING WAY TO THE NEXT AVIATION CONCERN WHICH WILL BE LOW FOG/STRATUS DEVELOPMENT AFTER 03/09Z. SIMILAR TO THE THUNDERSTORMS...THIS FOG AND LOW STRATUS SHOULD MAINLY AFFECT WRN NEBRASKA SITES. THE MAIN QUESTION IS JUST HOW FAR WEST THE STRATUS/LOW CLOUDS MAKE IT. FOR NOW HAVE TRENDED KCYS DOWN SOME TOWARDS DAYBREAK WEDNESDAY...BUT MAY NEED GO FURTHER SHOULD TRENDS CONTINUE. KEPT CONDITIONS MVFR FOR PANHANDLE AIRPORTS...THOUGH WOULD NOT BE SURPRISED TO SEE A FEW BRIEFLY DROP INTO IFR. WILL WAIT FOR ADDL SPECIFICS BEFORE DROPPING THEM MUCH LOWER. && .FIRE WEATHER... ISSUED AT 202 PM MDT TUE JUN 2 2015 NO FIRE WEATHER CONCERNS THIS WEEK AND THIS WEEKEND WITH GREEN FUELS AND A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WITH POTENTIAL FOR MODERATE TO HEAVY RAINFALL. THIS DRIEST DAY WILL ACTUALLY BE TODAY WITH HUMIDITIES NEAR 20 PERCENT OVER PORTIONS OF SOUTHEAST WYOMING. DAYTIME HUMIDITIES WILL TREND HIGHER THROUGH THE WEEK WITH VALUES RANGING BETWEEN 40 TO 60 PERCENT BY FRIDAY. && .HYDROLOGY... ISSUED AT 202 PM MDT TUE JUN 2 2015 THE NORTH PLATTE RIVER WILL CONTINUE TO FALL THIS WEEK AS UPSTREAM RESEVOIRS LIMIT THEIR RELEASES. HOWEVER...MITCHELL WILL REMAIN ABOVE FLOOD STAGE THROUGH WEDNESDAY BEFORE FALLING BELOW FLOOD STAGE BY THURSDAY MORNING. OTHERWISE...THE NORTH PLATTE RIVER FROM HENRY TO MINATARE WILL REMAIN IN ACTION STAGE OF THE NEXT FEW DAYS. RIVER LEVELS WILL INCREASE ALONG THE LARAMIE RIVER AT LARAMIE...WITH LEVELS FORECAST TO RISE ABOVE FLOOD STAGE ON FRIDAY. STAGE AT FORT LARAMIE WILL REMAIN ELEVATED THROUGH THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...SML AVIATION...CAH FIRE WEATHER...TJT HYDROLOGY...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1017 AM MDT TUE JUN 2 2015 WYZ101>119-031630- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1017 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE NEBRASKA BORDER THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS MAY BECOME STRONG NORTH OF THE PLATTE RIVER VALLEY...CONTAINING GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-031630- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1017 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BECOME STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. SEVERE STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 256 PM MDT TUE JUN 2 2015 WYZ107-108-022145- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 256 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 345 PM MDT... AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUERNSEY CAMPGROUND...OR 23 MILES NORTH OF WHEATLAND...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...HARTVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4233 10484 4242 10487 4259 10450 4231 10443 TIME...MOT...LOC 2056Z 253DEG 20KT 4237 10479 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT TUE JUN 2 2015 WYZ102-022200- NIOBRARA COUNTY WY- 310 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY UNTIL 400 PM MDT... AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LUSK...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN NIOBRARA COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL WYOMING...INCLUDING NIOBRARA COUNTY AS WELL AS THE ENTIRE NEBRASKA PANHANDLE...EXCEPT FOR KIMBALL AND CHEYENNE COUNTIES. LAT...LON 4276 10441 4288 10446 4306 10406 4280 10406 TIME...MOT...LOC 2109Z 247DEG 19KT 4282 10435 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 333 PM MDT TUE JUN 2 2015 NEZ002-095-022215- NORTH SIOUX NE-DAWES NE- 333 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 415 PM MDT... AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF HARRISON...OR 38 MILES WEST OF CHADRON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL SIOUX AND SOUTHWESTERN DAWES COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WESTERN NEBRASKA...NOT INCLUDING KIMBALL AND CHEYENNE COUNTIES. LAT...LON 4260 10379 4266 10376 4265 10341 4244 10345 TIME...MOT...LOC 2132Z 283DEG 18KT 4261 10370 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 347 PM MDT TUE JUN 2 2015 NEZ095-WYZ102-108-022230- NORTH SIOUX NE-GOSHEN COUNTY WY-NIOBRARA COUNTY WY- 347 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 430 PM MDT... AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRAIRIE CENTER...OR 17 MILES SOUTHEAST OF LUSK...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HARRISON AROUND 410 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE VAN TASSELL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WESTERN NEBRASKA AND EAST CENTRAL WYOMING. LAT...LON 4246 10439 4257 10440 4300 10356 4272 10351 TIME...MOT...LOC 2147Z 240DEG 49KT 4258 10422 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 348 PM MDT TUE JUN 2 2015 NEZ095-022230- NORTH SIOUX NE- 348 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL 430 PM MDT... AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF HARRISON...OR 31 MILES SOUTHEAST OF LUSK...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HARRISON AROUND 400 PM MDT. MONTROSE AROUND 430 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL NEBRASKA. LAT...LON 4247 10383 4253 10401 4298 10378 4293 10352 TIME...MOT...LOC 2148Z 207DEG 33KT 4256 10389 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 431 PM MDT TUE JUN 2 2015 NEZ002-003-022315- DAWES NE-BOX BUTTE NE- 431 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES UNTIL 515 PM MDT... AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOX BUTTE CAMPGROUND...OR 26 MILES SOUTHWEST OF CHADRON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BOX BUTTE CAMPGROUND AROUND 500 PM MDT. BOX BUTTE DAM AROUND 505 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WESTERN NEBRASKA. LAT...LON 4252 10346 4261 10331 4263 10299 4236 10299 TIME...MOT...LOC 2230Z 276DEG 18KT 4253 10332 RUBIN
The Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 60 mph at Crawford.
Quarter size hail was observed 23 miles south of Chadron.
Wind gusts were estimated at 60 to 65 mph 15 miles northwest of the Alliance Airport. Utility lines were down and power was out for several hours.
Quarter size hail was reported at Minatare.
Portions of Highway 2 west of Hemingford and County Roads 72 and 73 southwest of Hemingford were closed due to high water. Ditches were full with water over banks.
Tennis ball size hail was reported three miles north of Bayard.
Quarter size hail was observed just north of Dalton.
Quarter size hail was observed about 30 miles north of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573008, 573011, 573014, 573072, 573086, 573076, 573090, 573103.